Academic journal article Indian Journal of Psychiatry

More Questions Than Answers! Clinical Dilemmas in Psychopharmacology in Pregnancy and Lactation

Academic journal article Indian Journal of Psychiatry

More Questions Than Answers! Clinical Dilemmas in Psychopharmacology in Pregnancy and Lactation

Article excerpt

Byline: Geetha. Desai, Girish. Babu, Ravi. Rajkumar, Prabha. Chandra

Women in childbearing age frequently suffer from mental illness. Maternal psychiatric disorders may have a devastating impact on the fetus and the newborn. Thus treating or preventing relapse of these disorders during pregnancy and puerperium is a clinical and ethical duty with the necessity to avoid or minimize fetal or neonatal drug exposure. Though there are many guidelines and comprehensive reviews regarding drug safety in pregnancy and lactation, the application of these recommendations into clinical practice appears to be complex. Hence, we present some clinical questions with answers considering the available literature on safety of psychotropics in pregnancy and lactation.

Introduction

Psychiatric disorders during pregnancy and the postpartum period are common. Many women are likely to require treatment for the same during pregnancy and while breast-feeding. Clinicians are often apprehensive about treating pregnant and lactating women, as the information on safety of psychotropics is either inconclusive or undetermined. With the advent of newer psychotropics, often minimal data is available and one has to continuously keep pace with newer information on drug safety. Multiple issues have to be considered while choosing safe treatments for pregnant and lactating women and the best approach is to individualize treatment. We have discussed several challenges commonly faced by the clinician in this situation. The clinical dilemmas discussed in this paper have been compiled based on real life clinical scenarios faced at the Perinatal Psychiatry services, NIMHANS, Bangalore and questions commonly asked by trainees and practicing psychiatrists. The answers have been formulated based on the latest available evidence in published literature.

A lady who has been diagnosed to have bipolar disorder has been taking prophylactic lithium for the past 2 years. She has had multiple relapses in the past due to drug discontinuation. She is now 3 months pregnant and has stopped Lithium since 10 days following positive pregnancy test. What do I do in this situation?

Lithium is a commonly used mood stabilizer in bipolar disorder and has evidence of teratogenicity. The risk estimate for cardiovascular malformations including Ebstein's anomaly, during first trimester exposure to lithium, is between 0.05% and 0.15 or 10-20 times the risk in the general population.[sup] [1] However the absolute risk with lithium exposure remains low (1 in 1000 births).[sup] [2],[3] Since there has been first trimester exposure to lithium, this lady should be advised the option of high resolution ultrasound and a fetal echocardiogram at 18-20 weeks gestation to detect cardiac abnormalities. Although early reports suggested that pregnancy was protective against mood episodes, recent data indicate that bipolar women who are pregnant experience mood episodes at rates similar to those who are not pregnant.[sup] [4],[5] Hence, a discussion regarding the risks and benefits of discontinuation of lithium should be done. There are reports of neonatal toxicity in neonates born to women on lithium during labor and delivery.[sup] [6] Data on long-term neurobehavioral sequelae is limited, though available data does not indicate any long term effects.[sup] [7] Discuss the maximum risk period for cardiac anomaly and role of lithium /antipsychotic as a mood stabilizer as she has had multiple relapses in the past.

A 28-year-old lady has presented in her 10th week of pregnancy and has been taking Valproate 1000 mg since 8 months. An ultrasound scan shows increased nuchal translucency. She is in a dilemma: should she continue the pregnancy or not? How do I proceed? Sodium Valproate has been considered a human teratogen. Use of sodium Valproate during the first trimester is associated with neural tube defect at the rate of 1%-5% and the risk is dose related. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.